Marine Hail, Sturgeon Pt to Alabaster Mi
- When
- June 22, 12:50 PM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 1.95 mi NE of Greenbush
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.592, -83.294
Thunderstorms developed over Northern Lower Michigan, and moved out over Lake Huron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms developed over Northern Lower Michigan, and moved out over Lake Huron.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 22, 9:52 AM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1052 AM EDT SUN JUN 22 2008 .UPDATE...MORNING SYNOPSIS...12Z SURFACE ANALYSIS SHOWS A 1007MB SURFACE LOW ALONG THE ONTARIO/QUEBEC BORDER...SURFACE TROUGH/WEAK COLD FRONT EXTEND SOUTH DOWN THE EASTERN SEABOARD. RESIDUAL SURFACE TROUGHING LIES FROM EASTERN LAKE SUPERIOR/EASTERN UPPER...ACROSS NORTHERN LAKE MI AND DOWN INTO SOUTHERN WI/WESTERN IL/CENTRAL MO. SHORT WAVE TROUGH SETTLING IN OVER THE WESTERN LAKES THIS MORNING... WITH SEVERAL VORTICITY MAXIMA ROTATING AROUND THE MAIN TROUGH KICKING OFF SPOTTY CONVECTION ACROSS MI/WI/IL. OVER NORTHERN MI CONVECTION MAINLY OF THE MID LEVEL/ACCAS VARIETY. MAIN VORTICITY CENTER DROPPING INTO NORTHERN WI...WITH A SECOND WAVE ALONG THE WI/IL BORDER THAT IS BECOMING CONVECTIVELY ACTIVE THIS MORNING. 12Z APX SOUNDING IS A GOOD 2-4C COLDER THROUGH THE COLUMN THAN 24 HOURS AGO...WITH LAPSE RATES STILL AT OR STEEPER THAN MOIST ADIABATIC FROM 950-300MB. MODIFYING THE SOUNDING FOR 71/53 YIELDS AN MLCAPE AROUND 1100 J/KG. IN GENERAL INSTABILITY MAGNITUDE SHOULD END UP A LITTLE LOWER THAN SATURDAY AS TEMPERATURES EXPECTED TO BE SEVERAL DEGREES COOLER. FREEZING LEVEL IS ALSO DOWN ABOUT 1400FT OVER SATURDAY AS WELL...SO DESPITE LESS MLCAPE HAILERS WILL LIKELY STILL BE AN ISSUE TODAY. WIND FIELDS THROUGH THE TROPOPAUSE REMAIN WEAK... GENERALLY 20KTS OR LESS THROUGH 300 MB. SO LIKE SATURDAY CONVECTION WILL BE GENERALLY DISORGANIZED AND PULSEY ONCE IT BEGINS TO BUBBLE UP...FOCUSED ALONG LAKE BREEZE BOUNDARIES AND AFOREMENTIONED SURFACE TROUGH...AND AIDED BY DYNAMICS BENEATH MID LEVEL TROUGH. JPB && .PREV DISCUSSION... /ISSUED 410 AM EDT SUN JUN 22 2008/ SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL SLIDE SOUTHWARD INTO THE WESTERN GREAT LAKES TODAY RESULTING IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION. MOST OF THIS ACTIVITY WILL OCCUR IN THE AFTERNOON AND EARLY EVENING WITH EACH STORM CAPABLE OF PRODUCING HAIL. THIS UPPER LEVEL LOW PRESSURE WILL SWING EASTWARD MONDAY AND TUESDAY WHILE SURFACE HIGH PRESSURE BRINGS SUNNIER SKIES WITH DECREASING CHANCES FOR RAIN. DISCUSSION...SFC/RUC/SATTELITE/RADAR AND UPPER AIR ANALYSIS SHOWING AND UPPER LEVEL TROUGH WITH COOLER MID LEVEL AIR (H5 -19C) ACROSS THE NRN GREAT LAKES WITH SEVERAL VORTICITY MAXIMA ROTATING AROUND ONTARIO AND THE WESTERN GREAT LAKES. ONE OF THESE IMPULSES IS WORKING INTO THE STRAITS...WHILE ANOTHER MORE IMPRESSIVE LOOKING IMPULSE IS NOW DROPPING SOUTHEAST FROM THE ARROWHEAD OF MN. SKIES WERE PARTLY CLOUDY WITH ONLY ISOLATED SHOWERS DOTTING THE REGION. MAIN BELT OF WEAK MID LEVEL FLOW IS BRINGING THE BEST OF CLOUDINESS ACROSS WESTERN UPPER TO NW LOWER. MORE SOLID DECK OF CLOUDS AND SCATTERED SHOWERS WERE SEEN ON THE NORTHWEST FLANK OF THE UPPER LOW WHERE MID LEVEL WINDS WERE MORE CONVERGENT. TEMPERATURES WERE IN THE 50S WITH SOME COOLER READINGS IN THE UPPER HALF OF THE 40S IN EASTERN UPPER. PATCHY FOG SEEN IN CLEARER AREAS THAT RECEIVED RAIN YESTERDAY. FORECAST CONCERNS...SHOWER/STORM CHANCES TODAY AND TONIGHT...AND TO SOME DEGREE...MONDAY. THEN...TIMING THE RETURN OF SHOWER/STORMS LATER IN THE UPCOMING WORK WEEK. TODAY...UPPER TROUGH DROPS INTO NRN MICHIGAN THIS AFTERNOON AND SHORTWAVE ENERGY/VORTICITY MAXIMA FROM THE ARROWHEAD WRAPS INTO THE REGION THIS AFTERNOON AND RESULTS IN SHARPENING OF THE LOW LEVEL TROUGHING ACROSS OUR NECK OF THE WOODS. INITIAL VORTICITY MAXIMUM COULD POP OFF AN ISOLATED SHOWER OR TWO ACROSS MAINLY NRN LOWER WITHIN STEEP MID LEVEL LAPSE RATE REGIME OF 6.5-7.0 C/KM AND WEAKISH H8 LLJ OF 20-25 KNOTS POINTING TOWARD NW LOWER. HOWEVER... DECENT HEATING TODAY ALONG WITH COOL POOL OF AIR ALOFT (H5 -19C) WILL PRIMARILY MAKE THIS AN AFTERNOON AND EARLY EVENING SHOWER AND THUNDERSTORM DAY...MAINLY OVER LAND AREAS. THE ONLY EXCEPTION WILL BE OVER LAKE HURON WHERE THE WESTERLY STEERING FLOW WILL DRIVE CONVECTION OVER LAND AND INTO THESE AREAS. POOR 0-6KM BULK SHEAR OF LESS THAN 15-20KTS WILL NOT ALLOW FOR ANY LONG LIVED/ORGANIZED STORMS...AS THEY WILL BE PULSEY AGAIN TODAY. WET BULBS WILL BE FAVORABLE FOR HAIL...AROUND 8000-8500FT. HOWEVER...MODIFYING FORECAST SOUNDINGS WITH A ROUGH 71/52 PARCEL NOW ONLY YIELDS AS LITTLE AS A FEW HUNDRED J/KG ACROSS EASTERN UPPER...TO AS HIGH AS 800-900 J/KG ACROSS NE LOWER. NOT GOING TO LET THE LESSER INSTABILITY STEER ME AWAY FROM THE CHANCE OF CONVECTION TODAY... SINCE THE PATTERN CERTAINLY SUGGESTS SHOWER AND STORM DEVELOPMENT. THE HARDEST PART WILL BE DETERMINING WHERE STORMS MAY FOCUS. WEAK WIND FIELDS WILL LEAD TO LAKE BREEZE DEVELOPMENT ON ALL COASTS...AND THUS A CHANCE IN THESE AREAS. MAYBE MORE OF A FOCUS WILL BE THE SHARPENING LOW LEVEL TROUGHING ACROSS THE AREA FOR THE AFTERNOON. EITHER WAY...ALMOST ALL LAND AREAS HAS A CHANCE AT SEEING RAIN TODAY. THE HAIL COULD REACH TO PENNY SIZE AND WILL THUS MENTION IN THE HWOAPX. TONIGHT...LOSS OF DAYTIME HEATING WILL ALLOW FOR ANY/ALL CONVECTION TO TAPER OFF TO ISOLATED IN THE EVENING...WITH THUNDER BEING LESS LIKELY AS THE NIGHT PROGRESSES. MID LEVEL CONVERGENT FLOW ON NE FLANK OF THE UPPER TROUGH ARRIVES IN EASTERN UPPER OVERNIGHT AND WILL BRING IN MORE CLOUDS...ALONG WITH ISOLATED SHOWERS. THESE ISOLATED SHOWERS WILL ALSO BE DOTTING AROUND NRN LOWER MICHIGAN... WITHIN UPPER TROUGH AXIS/COOL POOL ALOFT AND MID LEVEL LAPSE RATE REGIME OF 6.5C/KM. THIS IS SEEMINGLY THE ONLY AREAS THAT COULD SEE A ROGUE THUNDERSTORM OVERNIGHT...AS CORE STABLE AIR FILTERS INTO THE REGION FROM THE NORTH. LOWS WILL RANGE FROM THE MIDDLE 40S TO LOWER 50S. MONDAY...UPPER TROUGH AXIS MAY STILL BE LINGERING ACROSS THE FAR SE CWA...AND THUS ISOLATED THUNDERSTORMS ARE POSSIBLE THERE. COULD ALSO BE SOME ISOLATED SHOWERS LINGERING IN LEFTOVER MID LEVEL CONVERGENT FLOW ON THE SYSTEM NW FLANK. THIS CONVERGENCE IS FORECAST TO WEAKEN...SO HAVE OPTED TO NOT MENTION CHANCES FOR RAIN ANY OTHER AREAS. MONDAY NIGHT...FEEL TROUGH AXIS SHOULD BE WELL ENOUGH TO OUR SE FOR NO MENTION OF SHOWERS OR STORMS. SFC HIGH PRESSURE AND DRIER AIR WILL BE INVADING FROM WISCONSIN...AND SHOULD ULTIMATELY LEAD TO MOSTLY CLEAR SKIES. TUESDAY ONWARD...DRY HIGH PRESSURE WILL RESULT IN A NICE TUESDAY WITH HIGHS IN THE LOW TO MID 70S. SOUTHERLY RETURN FLOW BEGINS TUESDAY NIGHT...BUT WILL KEEP NEXT CHANCE FOR SHOWERS/STORMS FOR WEDNESDAY. MAIN WARM FRONT EXPECTED TO LIFT NORTHEAST WEDNESDAY NIGHT INTO THURSDAY MORNING RESULTING THE BETTER CHANCE FOR RAIN BUT WILL MAKE NO ALTERATIONS TO ONGOING FORECAST UNTIL BETTER MODEL AGREEMENT ON POSITION/TIMING OF MAIN SYNOPTIC FEATURES. SMD AVIATION... /ISSUED 710 AM EDT SUN JUN 22 2008/ SMALL AREA OF SHOWERS AND STORMS WILL AFFECT APN BETWEEN 12-13Z EARLY THIS MORNING...OTHERWISE SCATTERED MID CLOUDS AND CUMULUS DEVELOPMENT EXPECTED THROUGH THE MORNING. SHOWERS AND STORMS TO AGAIN DEVELOP...MAINLY THIS AFTERNOON WITHIN AN UNSTABLE AIR MASS. BEST COVERAGE AROUND APN BETWEEN 18-22Z...BUT TVC/PLN MAY BE ABLE TO GET IN ON THE ACTION TODAY. DECREASE IN RAINFALL COVERAGE THROUGH THE EVENING...BUT ISOLATED ACTIVITY REMAINS POSSIBLE THROUGH THE NIGHT. ANY AREAS THAT RECEIVE RAIN COULD EASILY SEE A BRIEF BOUT WITH FOG FOR THE OVERNIGHT. SMD && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 427 AM EDT SUN JUN 22 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 231200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 427 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...MAINLY IN NORTHERN LOWER MICHIGAN...EAST OF A LINE FROM MANISTEE TO CHEBOYGAN. THE SEVERE WEATHER THREAT IS MINIMAL. HOWEVER...A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL BETWEEN 1 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS RETURNS WEDNESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. SMD
The NCL Michigan radar (KAPX), 118 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
2 marine hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2008Every state in 2008This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117254, 117255.